Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 179, NWS Indianapolis, IN

August 3, 2003Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 3, 2003, 6:31 PM EST for Knox County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 6:31 PM EST (23:31 UTC)
Expired
Aug 3, 2003, 7:15 PM EST
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Knox County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS53 KIND 032331
SVRIND
INC083-040015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EST SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN SOUTHWEST INDIANA
  THIS INCLUDES THE CITY OF VINCENNES

* UNTIL 715 PM EST

* AT 629 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DECKER...OR ABOUT 6 MILES SOUTH OF
  VINCENNES...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VINCENNES AT 640 PM EST
  BRUCEVILLE AT 700 PM EST
  BICKNELL AT 710 PM EST

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3860 8770 3846 8754 3879 8721 3889 8748

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:40 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 3, 2:40 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EST MON AUG 3 2003

MAIN PROBLEM CONTINUES TO BE THE CHANCES OF THUNDERSTORMS. LATE IN
THE AFTERNOON THE MAIN AREA IS OF THE EASTERN HALF ON INDIANA. A
TROF/WEAK COLD FRONT WAS MOVING THROUGH INDIANA. AFTER THE FRONT
MOVES THRU AND WITH THE LOSS OF HEATING THE TSTMS SHOULD DECREASE.
WILL GO SCATTERED EVENING THUNDERSTORMS. TEMPERATURES DROPPED OFF
COOLER THAN GUID LAST NIGHT. WITH THE COOLER AIR MOVING IN AFTER
FROPA WILL GO A LITTLE LOWER THAN GUIDANCE TEMPS.

THERE ARE ALOT OF CLOUDS BEHIND THE FRONT THIS AFTERNOON. THESE
SHOULD MOVE INTO INDIANA ON TUE. WILL GO MOSTLY CLOUDY SIMILAR TO
GUID. THE CLOUDS SHOULD HOLD TEMPS DOWN. THIS SEASON SEEMS LIKE
TEMPERATURES HAVE BEEN MORE LOWER THAN GUIDANCE THEN ABOVE. WILL GO
A LITTLE LOWER AND GUID.

WILL CONTINUE WITH THE CLOUDY SKIES TUE NIGHT. TEMPS NEAR GUID.

ANOTHER S/W MOVES THRU INDIANA ON WED. WILL BRING A CHANCE OF
THUNDERSTORMS BACK INTO THE FORECAST THEN. DUE TO CLOUDS WILL GO
SLIGHTLY LOWER THEN GUIDANCE TEMPS.

.IND...NONE.

HAINES
Hazardous weather outlook, Aug 3, 3:15 PM EST, 3 hours 16 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EST SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THERE WILL CONTINUE TO BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS THE CENTRAL INDIANA TONIGHT. VERY MOIST AND UNSTABLE AIR WILL
CONTINUE TO FLOW INTO INDIANA TONIGHT. AN UPPER LEVEL TROUGH OF LOW
PRESSURE WILL SWING THROUGH INDIANA TONIGHT. THIS WILL HELP TO
CONTINUE THE THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT WILL BE
LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH MONDAY EVENING.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY. DRIER AND
MORE STABLE AIR WILL MOVE IN BEGINNING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT. SPOTTERS MAY AGAIN BE NEEDED
MONDAY AFTERNOON AND EVENING.

HAINES

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.